Alert archive / Georgia / Tornado Warnings in 1999

Tornado Warning 18, NWS Charleston, SC

June 29, 1999Chatham County, Georgia

NWS Charleston, SC issued this tornado warning at Jun 29, 1999, 11:25 AM EDT for Chatham County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1999, 11:25 AM EDT (15:25 UTC)
Expired
Jun 29, 1999, 12:00 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Chatham County, GA

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WFUS1 KCHS 291526 RRA
TORCHS
GAC051-291600-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1125 AM EDT TUE JUN 29 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CHATHAM COUNTY IN SOUTHEASTERN GEORGIA.

* UNTIL NOON EDT.

* AT AT 1125 AM EDT... DOPPLER WEATHER RADAR INDICATED A TORNADO NEAR
  VERNONBURG... MOVING NORTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FORT PULASKI.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

TJR/RVT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 29, 10:21 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 29, 10:21 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1021 AM EDT TUE JUN 29 1999

RATHER BUSY HERE THIS AM. VERY HVY RAIN CONTINUES FM BEAUFORT CTY TO
CHATHAM CTY. WARNINGS ARE OUT AND FLOODING HAS BEEN OBSERVED.
COMPLEX OF SHRA/TSRA IS SLOWLY MOVG E AND SHUD BE OFF THE CST BY
EARLY AFT. WL CONT LIKELY POPS ALG THE CST THIS AFT AND 50 POPS
INLAND AS MORE ACTIVITY IS DEVLOPING UPSTREAM. WL ALSO MENTION HVY
RAIN IN CSTL ZONES TO ALLOW FOR ADDITIONAL FLOODING. WL TWEAK TEMPS
DOWNWARD IN SOME LOCATIONS ESP ALG THE CST WHERE S/S WL BE LIMITED
AND RAIN IS FALLING. GOOD SW PG SHUD KEEP WINDS IN THE 15-20 MPH
RANGE WITH SOME HIGHER GUSTS.

CWF...WINDS BLOWING A SOLID 20 KT OVER SC WATERS AND OFFSHORE GA
WATERS. A GOOD 15-20 KT OVER NEARSHORE GA WATERS. SCA LOOKS GOOD
FOR ALL AREAS. LTST OB DOWNTOWN CHS SHOWING 18 KT GUSTING TO 25 KT.
WL RAISE FLAGS FOR THE CHS HARBOR. VERY FEW OTHER CHGS IF ANY.

.CHS...
SC...SMALL CRAFT ADVISORY SOUTH SANTEE RIVER TO SAVANNAH.
GA...SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA SOUND.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:56 AM EDTSevere Thunderstorm WarningCHSChatham44 min
Jun 29, 9:56 AM EDTFlash Flood WarningCHSChatham3 hr
Jun 29, 3:35 PM EDTFlash Flood WarningCHSChatham4 hr
Jun 29, 3:46 PM EDTFlash Flood WarningCHSEffingham3 hr
Jun 29, 4:34 PM EDTSevere Thunderstorm WarningCHSLiberty, Long46 min

Nearby

Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.